PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 July 28; 335(7612): 171.
PMCID: PMC1934486
Probiotics and Diarrhoea

No high risk antibiotics?

Tom Billyard, Foundation year 2 doctor

I was astounded to read in the study method that Hickson et al had excluded “high risk” antibiotics (as well as some misclassified low risk antibiotics).1 To do so is akin to performing a trial of an agent that claims to prevent type 2 diabetes, but excluding obese patients.

Cephalosporins in particular are rapidly losing their usefulness as frontline antimicrobial agents because of their potential to cause Clostridium difficile associated diarrhoea. The loss of these highly effective agents cannot be a good thing.

Any therapy that has the potential to reduce the incidence of diarrhoea associated with C difficile should be investigated with enthusiasm, but it should be done in a meaningful way. To exclude the very people in whom it is particularly important to prevent such diarrhoea—patients taking high risk antibiotics—makes this trial of academic value only.

Notes

Competing interests: None declared.

References

1. Hickson M, D'Souza AL, Muthu N, Rogers TR, Want S, Rajkumar C, et al. Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial. BMJ 2007;335:80-3. (14 July.) [PMC free article] [PubMed]

Articles from The BMJ are provided here courtesy of BMJ Group